Objective: To review autoimmune disease complicating therapy with type I interferons (IFNs), specifically in the setting of hepatitis C virus (HCV) infection. Methods: This study describes 13 reported cases of drug-induced systemic lupus erythematosus (SLE) associated with IFN therapy for the period reported during 1990-2002 by searching MEDLINE. In addition, 2 additional patients are presented, 1 with SLE and 1 with an antineutrophil cytoplasmic antibody (ANCA)-positive nephritis, with long-term follow-up. Results: Of 13 cases of SLE-like syndromes caused by IFN, 2 occurred in patients being treated for HCV infection. Two occurred in patients with rheumatoid arthritis (RA); 1 had Sjogren's syndrome (SS), and 1 laryngeal papillomatosis. The rest were receiving IFN for hematologic malignancies. Symptoms developed between 2 weeks and 7 years after initiation of therapy. Most developed fever and arthralgias/arthritis. Other findings included serositis manifested by tachycardia, dyspnea and pleural effusions, headaches, and hair loss. All had a positive antinuclear antibody (ANA), and the majority had double stranded (ds) DNA antibodies. Two additional patients with chronic HCV infection developed autoimmune disease after combination treatment with IFN-α and ribavirin. In each patient, autoimmune disease manifested as severe joint pains, myalgias, fever, rash, and proteinuria. Skin and renal biopsy specimens showed vasculitis and crescentic glomerulonephritis (GN) in the first case, and typical histologic findings of lupus nephritis in the second; clinical and laboratory features were consistent with Wegener's granulomatosis and SLE, respectively. Although both patients had mixed polyclonal cryoglobulins, they were HCV RNA and HCVAb negative. Both received corticosteroids, with gradual clinical and biochemical improvement and without recurrence of viremia. Conclusions: Autoimmune disorders occur in 4% to 19% of patients receiving IFN-α, though SLE-like syndromes are only seen in 0.15% to 0.7%. Clinical and laboratory features of SLE in this setting resemble idiopathic disease, with a generally good outcome after discontinuance of the drug. Relevance: Type I IFNs may cause autoimmune disease such as SLE. As the armamentarium of drugs expands to include other biologics, such as the tumor necrosis factor (TNF)-α-inhibiting drugs, the development of autoimmune diseases induced by these drugs is an important consideration for diagnosis and appropriate treatment. Copyright 2002, Elsevier Science (USA). All rights reserved.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below